Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 15, NWS Columbia, SC

March 3, 20128 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 3, 2012, 5:23 AM EST for 8 counties in South Carolina. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 3, 2012, 5:23 AM EST (10:23 UTC)
Expired
Mar 3, 2012, 6:30 AM EST
In force
67 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 43 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 3, 5:43 AM ESTTSTM WND DMGForest Acres, SCSKYWARN SPOTTER REPORTED SOME TREES DOWN IN FOREST ACRES.
Mar 3, 5:47 AM ESTTSTM WND DMG11 Sw Camden, SCDISPATCH REPORTED TREES DOWN IN ELGIN.
Mar 3, 5:56 AM ESTTSTM WND DMGCamden, SCDISPATCH REPORTED A COUPLE OF TREES AND POWERLINES DOWN ON MILL ST AND ALSO HWY 97 NEAR THE LAND FILL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 4:39 AM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 10.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WUUS52 KCAE 031023
SVRCAE
SCC017-039-055-057-063-075-079-085-031130-
/O.NEW.KCAE.SV.W.0015.120303T1023Z-120303T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
523 AM EST SAT MAR 3 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 630 AM EST

* AT 521 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS EXTENDED FROM WINNSBORO
  TO COLUMBIA. MOVEMENT WAS EASTWARD NEAR 50 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE FORT JACKSON...
  WOODFIELDS...ST. MATTHEWS...LUGOFF...LANCASTER...KERSHAW...IRWIN...
  HEATH SPRINGS...GASTON...FOREST ACRES...ELGIN...EASTOVER...CAMDEN
  AND ARCADIA LAKES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE
BEST PROTECTION FROM SEVERE THUNDERSTORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM EST
SATURDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3461 8040 3443 8033 3429 8040 3428 8044
      3424 8043 3417 8048 3375 8061 3357 8086
      3350 8108 3352 8134 3364 8120 3367 8123
      3422 8085 3439 8084 3448 8089 3471 8087
      3477 8052
TIME...MOT...LOC 1021Z 281DEG 45KT 3446 8103 3387 8122
          3359 8165

$$
2 follow-up statements
804 
WWUS52 KCAE 031100
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
600 AM EST SAT MAR 3 2012

SCC039-057-031109-
/O.CAN.KCAE.SV.W.0015.000000T0000Z-120303T1130Z/
FAIRFIELD SC-LANCASTER SC-
600 AM EST SAT MAR 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR LANCASTER AND FAIRFIELD
COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM EST
SATURDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3430 8040 3428 8044 3424 8043 3417 8048
      3375 8061 3357 8086 3350 8108 3352 8134
      3364 8119 3366 8119 3367 8123 3391 8085
      3421 8067 3438 8063 3461 8044 3461 8041
      3443 8033
TIME...MOT...LOC 1059Z 281DEG 45KT 3437 8047 3378 8066
          3350 8109

$$

SCC017-055-063-075-079-085-031130-
/O.CON.KCAE.SV.W.0015.000000T0000Z-120303T1130Z/
KERSHAW SC-LEXINGTON SC-RICHLAND SC-CALHOUN SC-SUMTER SC-
ORANGEBURG SC-
600 AM EST SAT MAR 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM EST
FOR ORANGEBURG...SUMTER...CALHOUN...RICHLAND...LEXINGTON AND KERSHAW
COUNTIES...

AT 552 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF LIKELY SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING BETHUNE...TO CAMDEN...TO EASTOVER TO NORTH.
MOVEMENT WAS EASTWARD NEAR 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM EST
SATURDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3430 8040 3428 8044 3424 8043 3417 8048
      3375 8061 3357 8086 3350 8108 3352 8134
      3364 8119 3366 8119 3367 8123 3391 8085
      3421 8067 3438 8063 3461 8044 3461 8041
      3443 8033
TIME...MOT...LOC 1059Z 281DEG 45KT 3437 8047 3378 8066
          3350 8109

$$
776 
WWUS52 KCAE 031117
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
617 AM EST SAT MAR 3 2012

SCC055-063-085-031123-
/O.CAN.KCAE.SV.W.0015.000000T0000Z-120303T1130Z/
KERSHAW SC-LEXINGTON SC-SUMTER SC-
617 AM EST SAT MAR 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR LEXINGTON 
COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM EST
SATURDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3375 8061 3357 8086 3350 8108 3352 8134
      3364 8119 3372 8087 3388 8062 3386 8062
      3385 8063 3384 8062 3382 8062 3379 8060
TIME...MOT...LOC 1113Z 281DEG 45KT 3434 8026 3375 8045
          3347 8088

$$

SCC017-075-079-031130-
/O.CON.KCAE.SV.W.0015.000000T0000Z-120303T1130Z/
RICHLAND SC-CALHOUN SC-ORANGEBURG SC-
617 AM EST SAT MAR 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM EST
FOR ORANGEBURG...CALHOUN AND RICHLAND COUNTIES...

AT 606 AM EST...A LINE OF LIKELY SEVERE THUNDERSTORMS EXTENDED
ALONG A LINE EXTENDING THROUGH EASTOVER...SAINT MATTHEWS...
AND NORTH. MOVEMENT WAS EASTWARD NEAR 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM EST
SATURDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3375 8061 3357 8086 3350 8108 3352 8134
      3364 8119 3372 8087 3388 8062 3386 8062
      3385 8063 3384 8062 3382 8062 3379 8060
TIME...MOT...LOC 1113Z 281DEG 45KT 3434 8026 3375 8045
          3347 8088

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 4:52 AM EST, 31 minutes earlier.

Area forecast discussion, Mar 3, 4:52 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
452 AM EST SAT MAR 3 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA THIS MORNING...BRINGING
SHOWERS AND THUNDERSTORMS. SHOWERS WILL REMAIN OVER THE AREA
THROUGH TONIGHT. DRY HIGH PRESSURE WILL RETURN FOR SUNDAY INTO
THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...CONFERENCE CALL WITH SPC HAS RESULTED IN ISSUANCE OF
SEVERE THUNDERSTORM WATCH 67 FOR THE ENTIRE FORECAST AREA THROUGH
9AM. UPDATE FOR HEADLINES ALREADY ISSUED.

PREVIOUS DISCUSSION...WIDESPREAD SHOWERS AND THUNDERSTORMS TO
CROSS THE MIDLANDS AND CSRA THIS MORNING AHEAD OF AN APPROACHING
COLD FRONT. INSTABILITY AND MOISTURE FLUX INCREASING INCREASING
ACROSS THE AREA. DEEP LAYER SHEAR ALSO INCREASING AND THERE IS A
THREAT OF SEVERE THUNDERSTORMS THIS MORNING. MAIN THREAT WILL BE
WIND DAMAGE AND POSSIBLY LARGE HAIL. STILL CANNOT RULE OUT AN
ISOLATED TORNADO GIVEN HIGH SHEAR AND LOW CAPE ENVIRONMENT.

THE FRONT IS EXPECTED TO MOVE THROUGH CENTRAL SC BY MIDDAY...THEN
DECELERATE ACROSS THE EASTERN MIDLANDS AS A WAVE OF LOW PRESSURE
DEVELOP ALONG THE FRONT. THE FRONT WILL MOVE TO THE COAST BY EARLY
THIS EVENING.

MILD AND BREEZY CONDITIONS THIS MORNING. EARLY MORNING TEMPERATURES
IN THE UPPER 60S TO AROUND 70 ARE EXPECTED TO HOLD NEARLY STEADY
FOR FALL SLIGHTLY BEHIND THE FRONT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
MODELS ARE IN GOOD AGREEMENT FOR THE SHORT TERM. THE FRONT WILL BE
OFF THE COAST THIS EVENING, BUT LINGERING RAINFALL IS LIKELY
OVERNIGHT...ESPECIALLY IN THE EAST. STRONG LARGE SCALE FORCING AND
UPPER LEVEL DIVERGENCE WILL OVERSPREAD THE REGION WITH THE
APPROACH OF AN UPPER LEVEL TROUGH.

HIGH SUNDAY WILL BE IN THE MID 50S TO LOWER 60S. SLIGHTLY MILDER
TEMPERATURES IN THE LOW TO MID 60S ARE EXPECTED MONDAY. OVERNIGHT
LOWS IN THE 30S WILL OCCUR SUNDAY MORNING...WITH FREEZING TEMPS
POSSIBLE MONDAY MORNING.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH MUCH OF THE
LONG TERM PERIOD. THIS WILL LEAD TO MORE DRY WEATHER AT LEAST THROUGH
THURSDAY. FRIDAY WILL SEE THE HIGH MOVE FAR ENOUGH OFFSHORE AND
WINDS ALOFT BECOME MORE SOUTHWESTERLY. THIS WILL ALLOW FOR A
POSSIBLE INCREASE IN MOISTURE AND RAIN CHANCES...BUT CONFIDENCE
NOT HIGH ENOUGH TO PUT MENTION OF RAIN IN FORECAST AT THIS TIME.

AS THE HIGH SETTLES IN EARLY IN THE WEEK...EXPECT TO HAVE STRONG
RADIATIONAL COOLING TUESDAY NIGHTS WITH HIGH PRESSURE OVER THE
AREA. TEMPERATURES IN THE 30S WILL BE POSSIBLE BOTH TUESDAY AND
WEDNESDAY MORNINGS. TEMPS WILL BEGIN TO MODERATE BY MIDWEEK WITH
THE RETURN OF UPPER LEVEL RIDGING.

&&

.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
MVFR CONDITIONS QUICKLY OVERTAKING THE AREA AND WILL DOMINATE THE
PERIOD.

COLD FRONT CURRENTLY MARCHING INTO THE UPSTATE WILL PUSH SHOWERS
AND THUNDERSTORMS INTO CAE/CUB/AGS/DNL BETWEEN 10Z AND 11Z...THEN
REACH OGB BETWEEN 11Z AND 12Z. THESE THUNDERSTORMS HAVE A HISTORY
OF PRODUCING DAMAGING WINDS GUSTS AND HAIL. STRONG WINDS ALOFT
HAVE KEPT SURFACE WINDS GUSTY...HOWEVER HAVE KEPT WIND SHEAR IN
TAFS AS WINDS ALOFT WILL INCREASE OVER THE NEXT COUPLE OF HOURS.
COLD FRONT WILL PUSH OFFSHORE BY MIDDAY WITH LOW PRESSURE
DEVELOPING ALONG THE COAST. THIS WILL KEEP SHOWERS AND MVFR TO IFR
CONDITIONS OVER THE TAF SITES FROM THE AFTERNOON THROUGH THE END
OF THE TAF PERIOD.

EXTENDED AVIATION OUTLOOK...RAIN ALONG WITH MVFR...POSSIBLE
IFR...CONDITIONS CONTINUING THROUGH EARLY SUNDAY MORNING. BREEZY
CONDITIONS POSSIBLE SUNDAY MORNING THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 3, 4:50 AM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
450 AM EST SAT MAR 3 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-041000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
450 AM EST SAT MAR 3 2012

...SEVERE THUNDERSTORM WATCH 67 IN EFFECT UNTIL 9 AM EST THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

BREEZY CONDITIONS ARE EXPECTED FOR SUNDAY AND MONDAY...A LAKE WIND
ADVISORY MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 4:03 AM ESTSevere Thunderstorm WarningCAEMcCormick61 min
Mar 3, 4:24 AM ESTSevere Thunderstorm WarningCAEEdgefield, Newberry, Saluda60 min
Mar 3, 4:52 AM ESTSevere Thunderstorm WarningCAEAiken, Fairfield, Lexington, Newberry, Richland83 min
Mar 3, 5:32 AM ESTTornado WarningCAEKershaw, Richland13 min
Mar 3, 5:55 AM ESTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Clarendon, Kershaw, Lee, Orangeburg and 1 more80 min
Mar 3, 7:17 AM ESTSpecial Weather StatementCAEBamberg, Barnwell, Calhoun, Clarendon, Orangeburg58 min
Mar 3, 8:16 AM ESTSevere Thunderstorm WarningCAEBarnwell44 min
Mar 3, 8:54 AM ESTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg51 min
Mar 3, 9:44 AM ESTSevere Thunderstorm WarningCAEBamberg, Orangeburg46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.